Scheduled System Maintenance
On Tuesday, May 22, IEEE Xplore will undergo scheduled maintenance. Single article sales and account management will be unavailable
from 6:00am–5:00pm ET. There may be intermittent impact on performance from noon–6:00pm ET.
We apologize for the inconvenience.

IEEE Transactions on Automatic Control

Volume 40 Issue 1 • Jan. 1995

Filter Results

Displaying Results 1 - 25 of 35
  • Comments on "Explicit asymmetric bounds for robust stability of continuous and discrete-time systems"

    Publication Year: 1995
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (58 KB)

    Referring to the original paper by Gao and Antsaklis (ibid., vol. 38, p. 332-5, 1993), the authors state that Theorem 2 is incorrectly stated. A correct version of the theorem is provided.<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "On the robust Popov criterion for interval Lur"e systems

    Publication Year: 1995, Page(s):136 - 137
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (198 KB)

    This paper supplements the remarks made in a paper by Dahleh et al. (IEEE Trans. Automat. Contr. vol.38, p.1400-5 (1993)) regarding the Popov sector of Lur'e systems with interval plants. A numerical example is provided to show that strict inequalities hold among three sectors: those obtained by the theorem of the paper, by applying Popov theorem to each member system, and by applying that to each... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Percentile performance criteria for limiting average Markov decision processes

    Publication Year: 1995, Page(s):2 - 10
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (842 KB)

    Addresses the following basic feasibility problem for infinite-horizon Markov decision processes (MDPs): can a policy be found that achieves a specified value (target) of the long-run limiting average reward at a specified probability level (percentile)? Related optimization problems of maximizing the target for a specified percentile and vice versa are also considered. The authors present a compl... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Preservation of reachability and observability under sampling with a first-order hold

    Publication Year: 1995, Page(s):104 - 107
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (352 KB)

    This paper gives the necessary and sufficient condition for the reachability of the sampled-data system S1 obtained by the discretization of a linear time-invariant continuous-time system with a first-order hold. Equivalence of the reachability and controllability of S1 is also shown. Similar results are given also for observability and reconstructibility. It turns out that S... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On robust asymptotic tracking: perturbations on coprime factors and parameterization of all solutions

    Publication Year: 1995, Page(s):107 - 111
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (412 KB)

    The robust asymptotic tracking problem is analyzed in this paper relative to unstructured perturbations on each coprime factor of the transfer functions from the control input to the measured and controlled outputs. In each case, necessary and sufficient conditions for the existence of solutions are presented which are explicitly given in terms of problem data. Under such conditions, explicit para... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Routing and scheduling in heterogeneous systems: a sample path approach

    Publication Year: 1995, Page(s):156 - 161
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (604 KB)

    Consider the problem of routing customers to a set of K parallel servers that have different rates. Each server has a buffer with infinite capacity. The arrival process is general and the service times are assumed to be i.i.d. exponential random variables. Using sample path arguments, we show that, given any Bernoulli policy π, there exists another policy ρ which outperforms π by partial... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A version of Hautus' test for tandem connection of linear systems

    Publication Year: 1995, Page(s):111 - 114
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (300 KB)

    In this note, we consider systems which can be decomposed as a cascade connection of linear subsystems. The second subsystem is assumed to have the controller canonical form. The main result is a version of Hautus' test, which allows us to check controllability and stabilizability properties of these systems by means of reduced-order rank computations View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Methods and theory for off-line machine learning

    Publication Year: 1995, Page(s):161 - 165
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    Many problems in machine learning can be abstracted to the sequential design task of finding the minimum of an unknown erratic and possibly discontinuous function on the basis of noisy measurements. In the present work, it is presumed that there is no penalty for bad choices during the experimental stage, and at some time, not known to the decision maker, or under his control, the experimentation ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Poisson LQR design for asynchronous multirate controllers

    Publication Year: 1995, Page(s):115 - 118
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    We derive the optimal LQR controller for asynchronous multirate digital control. Independent processors operating without synchronization update different components of the control vector at Poisson arrival times. An iterative algorithm to compute the steady-state control law and optimal cost is described and its convergence is demonstrated View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Pole assignment for uncertain systems in a specified disk by state feedback

    Publication Year: 1995, Page(s):184 - 190
    Cited by:  Papers (131)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (472 KB)

    This paper presents a method for assigning the poles in a specified disk by state feedback for a linear discrete or continuous time uncertain system, the uncertainty being norm bounded. For this the “quadratic d stabilizability” concept which is the counterpart of quadratic stabilizability in the context of pole placement is defined and a necessary and sufficient condition for quadrati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Discrete-time observers with random noises in dynamic block

    Publication Year: 1995, Page(s):165 - 169
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    The minimum variance state estimation of linear stochastic discrete-time systems by an observer of reduced-order is investigated. There is an additional random noise with known intensity in the dynamic block of the observer. The local optimal reduced-order state estimator is found which takes into account the presence of such noise. The equations of an optimal stationary observer are derived for l... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On solving Diophantine equations by real matrix manipulation

    Publication Year: 1995, Page(s):118 - 122
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    This note presents simple algorithms for obtaining the solutions of the Diophantine equation. Our methods can produce classes of all solutions with lower degree than a specified number. The previous algorithms involve some troublesome computations, e.g., the calculation of both the controllability indexes and the observability indexes or the solution of a pole assignment problem, etc. Our contribu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Modified output error identification-elimination of the SPR condition

    Publication Year: 1995, Page(s):190 - 193
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (316 KB)

    In this note, we present a modified adaptive output error algorithm for identification. We refer to both the continuous time and the discrete time cases. In the standard algorithm, stability requires that a certain transfer function should be strictly positive real (SPR); however, in the present algorithm, the SPR condition, which is difficult to satisfy, is eliminated. This is achieved by adding ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An output feedback globally stable controller for induction motors

    Publication Year: 1995, Page(s):138 - 143
    Cited by:  Papers (42)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (476 KB)

    We present a globally stable nonlinear dynamic output feedback controller for torque tracking and flux regulation of induction motors. The control law is globally defined, requires only measurement of stator variables and rotor speed, and does not rely on cancellation of the systems nonlinearities. Our work extends the result of the paper by Ortega et al.(1993), where the torque tracking problem w... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nevanlinna-Pick interpolation problem for two frequency scale systems

    Publication Year: 1995, Page(s):169 - 173
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    The Nevanlinna-Pick interpolation problem for a parametric set of data is considered. Sufficient conditions are obtained that guarantees a two frequency scale solution. Decomposition of the problem into two Nevanlinna-Pick interpolation problems with smaller data size is presented. An algorithm is developed which computes the solution as the result of combining the solutions for these two smaller ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonlinear versus linear control in the absolute stabilizability of uncertain systems with structured uncertainty

    Publication Year: 1995, Page(s):122 - 127
    Cited by:  Papers (54)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (500 KB)

    This note considers a stabilization problem for a class of uncertain linear systems containing structured uncertainty described by a certain integral quadratic constraint. The notion of stabilizability considered is that of absolute stabilizability. The main result gives a necessary and sufficient condition for the absolute stabilizability of this class of uncertain systems in terms of the existen... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Global total least squares modeling of multivariable time series

    Publication Year: 1995, Page(s):50 - 63
    Cited by:  Papers (45)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1312 KB)

    Presents a novel approach for the modeling of multivariable time series. The model class consists of linear systems, i.e., the solution sets of linear difference equations. Restricting the model order, the aim is to determine a model with minimal l2-distance from the observed time series. Necessary conditions for optimality are described in terms of state-space representations. These co... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Characterization of zeros in two-frequency-scale systems

    Publication Year: 1995, Page(s):92 - 96
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (428 KB)

    We study the asymptotic behavior of the zeros of a two-frequency-scale transfer function in terms of the zeros of its slow and fast transfer functions. By introducing the notion of type index, we will show that all zeros of a two-frequency-scale transfer function with the type index of either ν⩾0 or ν=-1 can be completely characterized in a manner that is quite similar to the characteriz... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Eigenstructure assignment in linear descriptor systems

    Publication Year: 1995, Page(s):144 - 147
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (308 KB)

    Given a linear controllable system Ex˙=Fx+Gu, we study the limits of linear proportional feedback u=Kx+υ in assigning a desired finite and infinite eigenstructure of the closed-loop system Ex˙=(F+GK)x+Gυ. The closed-loop system is not restricted to be regular; its rank makes part of the specifications. Necessary and sufficient conditions are established for the existence of a fee... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multiscale smoothing error models

    Publication Year: 1995, Page(s):173 - 175
    Cited by:  Papers (25)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (300 KB)

    A class of multiscale stochastic models based on scale-recursive dynamics on trees has recently been introduced. These models are interesting because they can be used to represent a broad class of physical phenomena and because they lead to efficient algorithms for estimation and likelihood calculation. In this paper, we provide a complete statistical characterization of the error associated with ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A linear algebraic framework for dynamic feedback linearization

    Publication Year: 1995, Page(s):127 - 132
    Cited by:  Papers (84)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (608 KB)

    To any accessible nonlinear system we associate a so-called infinitesimal Brunovsky form. This gives an algebraic criterion for strong accessibility as well as a generalization of Kronecker controllability indices. An output function which defines a right-invertible system without zero dynamics is shown to exist if and only if the basis of the Brunovsky form can be transformed into a system of exa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Design and analysis of fuzzy identifiers of nonlinear dynamic systems

    Publication Year: 1995, Page(s):11 - 23
    Cited by:  Papers (142)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1044 KB)

    Uses fuzzy systems as identifiers for nonlinear dynamic systems. The author provides a theoretical justification for the fuzzy identifiers by proving that they are capable of following the output of a general nonlinear dynamic system to arbitrary accuracy in any finite time interval. The fuzzy identifiers are constructed from a set of adaptable fuzzy IF-THEN rules and can combine both numerical in... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Input-output robust tracking control design for flexible joint robots

    Publication Year: 1995, Page(s):78 - 83
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (528 KB)

    This paper presents the first input-output robust control design for the trajectory following problem of a flexible-joint robot manipulator. The proposed design provides a class of controllers which only require position and velocity feedback and ensure global stability. The resulting stability is that the tracking error can be made to be smaller than a design parameter arbitrarily chosen by the d... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability and exponential stability of an adaptive control scheme for plants of any relative degree

    Publication Year: 1995, Page(s):100 - 104
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (464 KB)

    Relying on a new adaptive pole assignment control scheme for plants with unknown relative degree and uncertain order which can be made minimum phase by means of a relative-degree-one first order parallel compensator, a new adaptation mechanism is proposed in this note in order to tackle with the problem of the attainment of an exponentially stable behavior of the output error. In particular, the c... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency-domain criteria of robust stability for slowly time-varying systems

    Publication Year: 1995, Page(s):153 - 155
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (288 KB)

    The problem of stability of feedback systems with structured slowly time-varying uncertain gains is considered. For the case when the pair “uncertain gain/derivative” belongs to a given convex set, a sufficient frequency-domain condition of stability is obtained. This condition is an MIMO generalization of the SISO results derived in the 60s in the context of the positivity theory View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame